Constructive Approximation

, Volume 38, Issue 3, pp 397–445 | Cite as

A Characterization of Sobolev Spaces on the Sphere and an Extension of Stolarsky’s Invariance Principle to Arbitrary Smoothness

Article

Abstract

In this paper, we study reproducing kernel Hilbert spaces of arbitrary smoothness on the sphere \(\mathbb{S}^{d} \subset\mathbb{R}^{d+1}\). The reproducing kernel is given by an integral representation using the truncated power function \((\mathbf{x} \cdot\mathbf{z} - t)_{+}^{\beta-1}\) supported on spherical caps centered at z of height t, which reduces to an integral over indicator functions of open spherical caps if β=1, as studied in Brauchart and Dick (Proc. Am. Math. Soc. 141(6):2085–2096, 2013). This is analogous to a generalization of the reproducing kernel to arbitrary smoothness on the unit cube by Temlyakov (J. Complex. 19(3):352–391, 2003).

We show that the reproducing kernel is a sum of the Euclidean distance ∥xy∥ of the arguments of the kernel raised to the power of 2β−1 and an adjustment in the form of a Kampé de Fériet function that ensures positivity of the kernel if 2β−1 is not an even integer; otherwise, a limit process introduces logarithmic terms in the distance. For \(\beta\in\mathbb{N}\), the Kampé de Fériet function reduces to a polynomial, giving a simple closed form expression for the reproducing kernel.

Stolarsky’s invariance principle states that the sum of all mutual distances among N points plus a certain multiple of the spherical cap \(\mathbb{L}_{2}\)-discrepancy of these points remains constant regardless of the choice of the points. Rearranged differently, it provides a reinterpretation of the spherical cap \(\mathbb{L}_{2}\)-discrepancy as the worst-case error of equal-weight numerical integration rules in the Sobolev space over \(\mathbb{S}^{d}\) of smoothness (d+1)/2 provided with the reproducing kernel 1−Cdxy∥ for some constant Cd.

Using the new function spaces, we establish an invariance principle for a generalized discrepancy extending the spherical cap \(\mathbb{L}_{2}\)-discrepancy and give a reinterpretation as the worst-case error in the Sobolev space over \(\mathbb{S}^{d}\) of arbitrary smoothness s=β−1/2+d/2. Previously, Warnock’s formula, which is the analog to Stolarsky’s invariance principle for the unit cube [0,1]s, has been generalized using similar techniques in Dick (Ann. Mat. Pura Appl. (4) 187(3):385–403, 2008).

Keywords

Equal weight numerical integration Generalized discrepancy Reproducing kernel Hilbert space Sobolev space Sphere Spherical designs Stolarsky’s invariance principle Warnock’s formula Worst-case numerical integration error 

Mathematics Subject Classification

41A30 11K38 41A55 

References

  1. 1.
    Aronszajn, N.: Theory of reproducing kernels. Trans. Am. Math. Soc. 68, 337–404 (1950) MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Björck, G.: Distributions of positive mass, which maximize a certain generalized energy integral. Ark. Mat. 3, 255–269 (1956) MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bondarenko, A.V., Radchenko, D.V., Viazovska, M.S.: Optimal asymptotic bounds for spherical designs. Ann. Math. (2) 178(2), 443–452 (2013) MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Brauchart, J.S., Dick, J.: A simple proof of Stolarsky’s invariance principle. Proc. Am. Math. Soc. 141(6), 2085–2096 (2013) MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Brauchart, J.S., Hesse, K.: Numerical integration over spheres of arbitrary dimension. Constr. Approx. 25(1), 41–71 (2007) MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Brauchart, J.S., Womersley, R.S.: Weighted QMC designs: numerical Integration over the Unit Sphere, \(\mathbb{L}_{2}\)-discrepancy and sum of distances. In preparation Google Scholar
  7. 7.
    Brauchart, J.S., Saff, E.B., Sloan, I.H., Womersley, R.S.: QMC designs: optimal order Quasi Monte Carlo integration schemes on the sphere. Math. Comput. (2013, accepted). arXiv:1208.3267v1 [math.NA]
  8. 8.
    Choirat, C., Seri, R.: Numerical properties of generalized discrepancies on spheres of arbitrary dimension. J. Complex. 29(2), 216–235 (2013) MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Cui, J., Freeden, W.: Equidistribution on the sphere. SIAM J. Sci. Comput. 18(2), 595–609 (1997) MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Delsarte, P., Goethals, J.M., Seidel, J.J.: Spherical codes and designs. Geom. Dedic. 6(3), 363–388 (1977) MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Dick, J.: Koksma–Hlawka type inequalities of fractional order. Ann. Mat. Pura Appl. (4) 187(3), 385–403 (2008) MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Dick, J., Pillichshammer, F.: Digital Nets and Sequences. Discrepancy Theory and Quasi-Monte Carlo Integration. Cambridge University Press, Cambridge (2010) MATHGoogle Scholar
  13. 13.
    Exton, H.: Multiple Hypergeometric Functions and Applications. Mathematics & Its Applications. Ellis Horwood, Chichester (1976). Foreword by L.J. Slater MATHGoogle Scholar
  14. 14.
    Hesse, K.: A lower bound for the worst-case cubature error on spheres of arbitrary dimension. Numer. Math. 103(3), 413–433 (2006) MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Hesse, K., Sloan, I.H.: Optimal lower bounds for cubature error on the sphere S 2. J. Complex. 21(6), 790–803 (2005) MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Hesse, K., Sloan, I.H.: Worst-case errors in a Sobolev space setting for cubature over the sphere S 2. Bull. Aust. Math. Soc. 71(1), 81–105 (2005) MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Hesse, K., Sloan, I.H.: Cubature over the sphere S 2 in Sobolev spaces of arbitrary order. J. Approx. Theory 141(2), 118–133 (2006) MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Hickernell, F.J.: A generalized discrepancy and quadrature error bound. Math. Comput. 67(221), 299–322 (1998) MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Hubbert, S., Baxter, B.J.C.: Radial basis functions for the sphere. In: Recent Progress in Multivariate Approximation, Witten-Bommerholz, 2000. Internat. Ser. Numer. Math., vol. 137, pp. 33–47. Birkhäuser, Basel (2001) Google Scholar
  20. 20.
    Korevaar, J., Meyers, J.L.H.: Spherical Faraday cage for the case of equal point charges and Chebyshev-type quadrature on the sphere. Integral Transforms Spec. Funct. 1(2), 105–117 (1993) MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Müller, C.: Spherical Harmonics. Lecture Notes in Mathematics, vol. 17. Springer, Berlin (1966) MATHGoogle Scholar
  22. 22.
    NIST Digital Library of Mathematical Functions. http://dlmf.nist.gov/. Release 1.0.5 of 2012-10-01. Online companion to [23]
  23. 23.
    Olver, F.W.J., Lozier, D.W., Boisvert, R.F., Clark, C.W. (eds.): NIST Handbook of Mathematical Functions. Cambridge University Press, New York (2010). Print companion to [22] MATHGoogle Scholar
  24. 24.
    Prudnikov, A.P., Brychkov, Y.A., Marichev, O.I.: Integrals and Series, vol. 3. Gordon & Breach, New York (1990). More special functions, translated from the Russian by G.G. Gould MATHGoogle Scholar
  25. 25.
    Schoenberg, I.J.: Positive definite functions on spheres. Duke Math. J. 9, 96–108 (1942) MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Seymour, P.D., Zaslavsky, T.: Averaging sets: a generalization of mean values and spherical designs. Adv. Math. 52(3), 213–240 (1984) MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Srivastava, H.M., Karlsson, P.W.: Multiple Gaussian Hypergeometric Series. Ellis Horwood Series: Mathematics and Its Applications. Ellis Horwood, Chichester (1985) MATHGoogle Scholar
  28. 28.
    Stolarsky, K.B.: Sums of distances between points on a sphere. II. Proc. Am. Math. Soc. 41, 575–582 (1973) MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Temlyakov, V.N.: Cubature formulas, discrepancy, and nonlinear approximation. J. Complex. 19(3), 352–391 (2003). Numerical integration and its complexity (Oberwolfach, 2001) MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Warnock, T.T.: Computational investigations of low-discrepancy point sets. In: Applications of Number Theory to Numerical Analysis, Montreal, Quebeck, 1971. Proc. Sympos., Univ. Montreal, pp. 319–343. Academic Press, New York (1972) Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsUniversity of New South WalesSydneyAustralia

Personalised recommendations